Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Nashville, TN

May 19, 2012Davidson County, Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2012, 6:23 PM CDT for Davidson County, Rutherford County, Williamson County, Tennessee. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 6:23 PM CDT (23:23 UTC)
Expired
May 19, 2012, 7:15 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:32 PM CDTHAIL 0.75La Vergne, TNDIME SIZE HAIL REPORTED ON I-24 IN LA VERGNE
May 19, 6:40 PM CDTHAIL 1Ne Nolensville, TN
May 19, 6:49 PM CDTHAIL 0.884 Ene Brentwood, TNPEA TO NICKEL SIZE HAIL COVERED THE GROUND
May 19, 6:50 PM CDTHAIL 0.754 Ene Brentwood, TNDIME SIZE HAIL IN EAST OAK HIGHLANDS WITH WINDS ESTIMATED AT 50 MPH
May 19, 6:53 PM CDTHAIL 0.754 Ene Brentwood, TNDIME SIZE HAIL AT STEWARTS FERRY AND WOODLAND POINT
May 19, 6:54 PM CDTTSTM WND DMG3 Ene Brentwood, TNTREE BLOWN DOWN IN EAST BRENTWOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS54 KOHX 192323
SVROHX
TNC037-149-187-200015-
/O.NEW.KOHX.SV.W.0160.120519T2323Z-120520T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 621 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LA VERGNE...
  MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NOLENSVILLE...
  FRANKLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3574 8662 3589 8689 3612 8664 3600 8644
TIME...MOT...LOC 2323Z 037DEG 5KT 3599 8662

$$

SHAMBURGER
3 follow-up statements
962 
WWUS54 KOHX 192339
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT SAT MAY 19 2012

TNC037-149-187-200015-
/O.CON.KOHX.SV.W.0160.000000T0000Z-120520T0015Z/
RUTHERFORD TN-WILLIAMSON TN-DAVIDSON TN-
639 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAVIDSON...EAST CENTRAL WILLIAMSON AND NORTHWESTERN RUTHERFORD
COUNTIES UNTIL 715 PM CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
NOLENSVILLE...OR 12 MILES EAST OF FRANKLIN...MOVING SOUTHWEST AT 5
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOLENSVILLE AROUND 700 PM CDT.

LAT...LON 3574 8662 3589 8689 3612 8664 3600 8644
TIME...MOT...LOC 2339Z 037DEG 5KT 3597 8664

$$

SHAMBURGER
099 
WWUS54 KOHX 200001
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT SAT MAY 19 2012

TNC149-200010-
/O.CAN.KOHX.SV.W.0160.000000T0000Z-120520T0015Z/
RUTHERFORD TN-
701 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUTHERFORD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3607 8655 3606 8657 3604 8656 3601 8662
      3597 8661 3597 8662 3595 8662 3591 8663
      3596 8680 3612 8664
TIME...MOT...LOC 0000Z 072DEG 8KT 3601 8672

$$

TNC037-187-200015-
/O.CON.KOHX.SV.W.0160.000000T0000Z-120520T0015Z/
WILLIAMSON TN-DAVIDSON TN-
701 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAVIDSON AND NORTHEASTERN WILLIAMSON COUNTIES UNTIL 715 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BRENTWOOD...OR 9 MILES NORTHEAST OF FRANKLIN...MOVING WEST AT 10 MPH.

IN ADDITION...NUMEROUS REPORTS OF DIME SIZE HAIL HAVE BEEN REPORTED 
BETWEEN BRENTWOOD AND LA VERGNE WITH THIS STORM.

LAT...LON 3607 8655 3606 8657 3604 8656 3601 8662
      3597 8661 3597 8662 3595 8662 3591 8663
      3596 8680 3612 8664
TIME...MOT...LOC 0000Z 072DEG 8KT 3601 8672

$$

SHAMBURGER
160 
WWUS54 KOHX 200007
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT SAT MAY 19 2012

TNC037-187-200017-
/O.EXP.KOHX.SV.W.0160.000000T0000Z-120520T0015Z/
WILLIAMSON TN-DAVIDSON TN-
707 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON AND
NORTHEASTERN WILLIAMSON COUNTIES WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3607 8655 3606 8657 3604 8656 3601 8662
      3597 8661 3597 8662 3595 8662 3591 8663
      3596 8680 3612 8664
TIME...MOT...LOC 0007Z 072DEG 8KT 3601 8674

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:27 PM CDT, 56 minutes earlier.

Area forecast discussion, May 19, 5:27 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT SAT MAY 19 2012

.MESOSCALE UPDATE...
WESTERN EXTENSION OF CAROLINA UPPER TROUGH REMAINS OVER THE TENNESSEE
VALLEY THIS AFTERNOON AND THIS COUPLED WITH STEEP MID LEVEL LAPSE
RATES AND COOL MID LEVEL TEMPS (-15 CELSIUS AT 500 MB) EXPECT
ISOLATED HAILERS AND WET DOWNBURSTS TO CONTINUE OVER MY CWA
THROUGH ABOUT 02Z. 12Z OHX RAOB SHOWING A SOMEWHAT MOIST ATMOSPHERE
WITH A 1.22 INCH PRECIPITABLE H2O VALUE. TOTAL TOTALS AT 55 WITH
PLENTY OF POSITIVE ENERGY AVAILABLE.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, May 19, 5:00 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL
HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS,
STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, May 19, 6:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             LEBANON                 36.21N 86.32W
05/19/2012  M1.75 INCH       WILSON             TN   TRAINED SPOTTER

            IN THE CITY OF LEBANON.

&&

BBOYD
Local storm report, May 19, 6:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             1 N LEBANON             36.22N 86.32W
05/19/2012  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

            HAILED FOR 10 MINUTES

&&

RET
Local storm report, May 19, 6:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            MURFREESBORO            35.85N 86.39W
05/19/2012                   RUTHERFORD         TN   TRAINED SPOTTER

            SPOTTER REPORTED STANDING WATER ALONG I-24 AT EXIT 81 IN
            MURFREESBORO

&&

SHAMBURGER
Special weather statement, May 19, 6:15 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT SAT MAY 19 2012

TNZ025-026-200000-
CHEATHAM-DICKSON-
615 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DICKSON COUNTIES...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ASHLAND CITY...MOVING SOUTH
AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3642 8706 3640 8702 3611 8704 3615 8733
      3636 8727 3636 8726 3637 8726 3641 8720
      3640 8718 3643 8718 3642 8715 3643 8715

SHAMBURGER
Local storm report, May 19, 6:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
620 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       8 NW SHELBYVILLE        35.55N 86.56W
05/19/2012  M2.30 INCH       BEDFORD            TN   COCORAHS

            COCORAHS OBSERVER MEASURED 2.30 INCHES OF RAIN IN PAST 30
            MINUTES

&&

SHAMBURGER
Special weather statement, May 19, 6:21 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT SAT MAY 19 2012

TNZ061-095-200000-
GILES-MARSHALL-
621 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GILES AND SOUTHERN
MARSHALL COUNTIES...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISBURG...MOVING SOUTHWEST AT
5 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3508 8692 3538 8706 3541 8672 3531 8667
      3525 8675 3526 8682 3513 8683

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson45 min
May 19, 2:19 PM CDTSpecial Weather StatementOHXVan Buren26 min
May 19, 2:31 PM CDTSevere Thunderstorm WarningOHXVan Buren, White31 min
May 19, 3:08 PM CDTSevere Thunderstorm WarningOHXWhite24 min
May 19, 3:38 PM CDTSpecial Weather StatementOHXWhite37 min
May 19, 3:42 PM CDTSpecial Weather StatementOHXCumberland33 min
May 19, 4:10 PM CDTSpecial Weather StatementOHXCannon50 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Warren53 min
May 19, 4:24 PM CDTSevere Thunderstorm WarningOHXRobertson22 min
May 19, 4:50 PM CDTSpecial Weather StatementOHXMontgomery40 min
May 19, 4:55 PM CDTSpecial Weather StatementOHXRutherford50 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford43 min
May 19, 5:03 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 19, 5:05 PM CDTSpecial Weather StatementOHXMaury25 min
May 19, 5:14 PM CDTSpecial Weather StatementOHXCheatham46 min
May 19, 5:33 PM CDTSpecial Weather StatementOHXWilson57 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson51 min
May 19, 5:45 PM CDTSpecial Weather StatementOHXHickman45 min
May 19, 5:47 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson43 min
May 19, 5:58 PM CDTAreal Flood AdvisoryOHXBedford, Rutherford2 hr
May 19, 6:15 PM CDTSpecial Weather StatementOHXCheatham45 min
May 19, 6:21 PM CDTSpecial Weather StatementOHXGiles39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.